Is a Damaged trachea (windpipe) associated with psp, msa or Parkinson's

My mother has had a near death experience and will power has saved h

My mother went into hospital with breathing difficulties in tue and we were not worried. However her condition deteriorated so much so that the doctors asked immediate family to get to her bedside ASAP. 2 days later the stubborn so-and-so appears to be pulling through! The Parkinson's doctor believes the winspipe was closed and twisted and it is not something she has seen before and the doctors are still trying to identify the main cause. She has had problems with her breathing before-can anyone help with any advice? Thank you!

7 Replies

  • Dear YipYap,

    If I read correctly - A neurologist - Dr P K Panegyres who practises in Perth, Western Australia has published a paper on the subject - Called "Laryngeal dystonia causing upper airway obstruction in progressive supranuclear Palsy"

    I only have access to the 'Abstract' that reads-

    A 58-year-old man with progressive supranuclear palsy (PSP) developed two episodes of respiratory failure associated with laryngeal spasm. It was revealed he had adductor laryngeal breathing dystonia, a relatively unrecognized complication of PSP.

    NB I have met Dr Panegyres. In addition to holding a private practice, he also does consultancy work for the public health sector and provides lectures to large numbers of people, and treats people from overseas - So I imagine he would be quite forthcoming to answering any questions you or your mothers physicians may have.


    Alana - Western Australia

  • Thank you once again for taking the time to answer Alana. She has not been formally diagnosed with psp but I do have reservations and believe symptoms are that of msa or psp (possibly more msa).

    I will give it a go contacting Dr Panegryes - any help sharing could help other patients throughout the world.

  • wow..something else to worry about. My husband has had esophageal spasms..painful but they go away.


  • We all have gut feelingS that often turn out to be correct . My husband has come off Roprinirole and others before At my suggestion to the GP and consultant and proved to be correct . It makes sense that If one part of the body can be distorted such and neck hands feet mouth and jaw etc there must be other than we cannot see such as throat and stomach .

  • Yes, the intestines are affected. The muscles used to move food along are weaker and thus constipation becomes a problem. Also urinary issues due to weak muscles. Who knows what else is affected.

  • you are so right Jim . Since stopping thRoprinirole he is so much better but is now only taking Sinemet110 which is quite a low dose , the bigger problem now is dreadful drooling and needing to sleep that could be poor muscle in eyes and jaw . have just crushed a Sinemet and given with some jelly . I am not giving in . I am a stubborn so and so as far as this is concerned lol .

  • That's a great attitude! Thank you for all your replies!

You may also like...